Purpose: Intracranial hemorrhage (ICH) is one of the most serious and lethal complications of anticoagulants with a reported incidence of 5-18.5 %. Computed tomographic (CT) findings, should be carefully studied because early diagnosis and treatment of oral anticoagulant use-associated hematomas are vitally important. In the present study, CT findings of intraparenchymal hematomas associated with anticoagulant and antihypertensive use are presented.
Methods: This study included 45 patients (25 men, 20 women) under anticoagulant (21 patients) or antihypertensive (24 patients) treatment who had brain CT examinations due to complaints and findings suggesting cerebrovascular disease during July 2010-October 2013 period. CT examinations were performed to determine hematoma volumes and presence of swirl sign, hematocrit effect, mid-line shift effect, and intraventricular extension.
Results: The patients were 40-89 years of age. In four cases, a total of 51 intraparenchymal hematomas (42 cerebral, 7 cerebellar and 2 brain stem) were detected in multiple foci. Hematoma volumes varied from 0.09 to 284.00 ml. Swirl sign was observed in 87.5 and 63.0 % of OAC-associated ICHs and non-OAC-associated ICHs, respectively. In addition, hematocrit effect was observed in 41.6 % of OAC-associated and in 3.7 % of non-OAC-associated ICHs. Volume increases were observed in all 19 hematomas where swirl sign was detected, and follow-up CT scanning was conducted. Mortality of OAC-associated ICHs was correlated with initial volumes of hematoma, mid-line shift amount, and intraventricular extension.
Conclusions: Detection of hematocrit effect by CT scanning of intracranial hematomas should be cautionary in oral anticoagulant use, while detection of swirl sign should be suggestive of active hemorrhage.